Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 210, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2008, 6:44 PM CDT for Clay County, Geary County, Riley County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 26, 2008, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Clay County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:22 PM CDT | HAIL 0.88 | 2 Ne Wakefield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 262344
SVRTOP
KSC027-061-161-270045-
/O.NEW.KTOP.SV.W.0210.080626T2344Z-080627T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 745 PM CDT
* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
NORTHWEST OF LEONARDVILLE...OR 12 MILES EAST OF CLAY CENTER...
MOVING SOUTH AT 21 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...
RILEY...
WAKEFIELD...
MILFORD...
MILFORD LAKE...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3950 9715 3940 9672 3909 9680 3910 9696
3913 9696 3912 9712 3914 9730
TIME...MOT...LOC 2344Z 017DEG 18KT 3939 9692
$$
SW/EK1 follow-up statement
000
WWUS53 KTOP 270028
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT THU JUN 26 2008
KSC027-061-161-270045-
/O.CON.KTOP.SV.W.0210.000000T0000Z-080627T0045Z/
CLAY-RILEY-GEARY-
728 PM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN GEARY...RILEY AND SOUTHEASTERN CLAY COUNTIES...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WAKEFIELD...OR 14 MILES SOUTHEAST OF CLAY CENTER...
MOVING SOUTH AT 21 MPH.
LOCATIONS IMPACTED INCLUDE...
MILFORD STATE PARK.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3938 9720 3934 9673 3909 9680 3910 9696
3913 9696 3912 9715 3914 9730
TIME...MOT...LOC 0028Z 017DEG 18KT 3918 9700
$$
SW/EKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:29 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 26, 3:29 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU JUN 26 2008 .DISCUSSION... SYNOPTIC SCALE HAS CHANGE LITTLE IN THE LAST DAY OR SO. BROAD UPPER RIDGING REMAINS OVER THE WEST WITH UPPER JET WELL NORTH OF THE CENTRAL PLAINS. THIS JET HAS PUSHED A DECENT UPPER TROF INTO THE NORTHERN ROCKIES HOWEVER. LOCAL UPPER LEVEL FLOW IS GENERALLY WEAK AND WESTERLY...WITH A TRANSITION TO SOUTHWEST TO SOUTH FLOW DOWN THROUGH THE TROPOSPHERE. WEAK WARM AIR ADVECTION REMAINS IN THE MID LEVELS...BUT 700MB TEMPS STILL WERE STRUGGLING TO BREACH 10C. MULTIPLE MESOSCALE PHENOMENA FROM OVERNIGHT/EARLY MORNING CONVECTION WERE IN AND NEARBY THE AREA...WITH OUTFLOW BOUNDARIES ALONG A LINE NEAR KTOP-KEMP...JUST SOUTH OF THE NEBRASKA BORDER...AND AN MESOSCALE CONVECTIVE VORTEX /MCV/ PUSHING EAST FROM NORTH CENTRAL KANSAS. 19Z MIXED LAYER INSTABILITY HAS PUSHED TO THE 2500-3500 J/KG RANGE WITH SOME SLIGHT INCREASE IN DEEP LAYER SHEAR OCCURRING. SHOULD SEE AT LEAST SCATTERED CONVECTION THIS EVENING AS CURRENT AND NEW BOUNDARIES INTERACT WITH THE MCV. HAIL LIKELY THE BIGGEST CONCERN...WITH COLLAPSING SEVERE DOWNDRAFTS ALSO POSSIBLE. SLOW MOVING STORMS MAY TRAIN AND BRING A LOCALIZED FLOODING THREAT AS WELL. WILL ALSO NEED TO WATCH LOCATIONS TO THE NORTHWEST AS LEAD WAVES MOVE INTO THE NORTHERN PLAINS AHEAD OF THE LARGER WAVE. CONVECTIVE CLUSTERS FROM THIS ARE WOULD LIKELY PUSH SOUTHEAST TO SOUTH AND MAY ENTER THE REGION OVERNIGHT. WITH THE LOCAL AND UPSTREAM CONVECTIVE CONCERNS...CHANCE POPS WILL BE MAINTAINED FOR NORTHERN AND EASTERN AREAS THROUGH THE NIGHT. COLD FRONT ASSOCIATED WITH THE NORTHERN UPPER TROF STILL ON TRACK TO ENTER THE CWA FRIDAY...BUT TIMING AND CONSISTENCY OF THE BOUNDARY IS IN QUESTION AS OUTFLOWS FROM TONIGHT/S CONVECTION WILL LIKELY BRING THE EFFECTIVE BOUNDARY INTO THE AREA AT DIFFERENT RATES THAN THE SYNOPTIC MODELS CAN HANDLE. AMOUNT OF DAYTIME HEATING IS THUS ALSO IN QUESTION...BUT KEPT HIGHS IN THE MIDDLE OF EXPECTED POSSIBILITIES. DESPITE INCREASING MID LEVEL FLOW...SHOULD STILL HAVE ONLY A SMALL CAP TO OVERCOME AS THE BOUNDARY ARRIVES...WITH LARGER SCALE LIFT LIKELY ABLE TO OVERCOME THE CAP FOR THUNDERSTORM DEVELOPMENT. BETTER ORGANIZED CONVECTION IS LIKELY TO EVOLVE WITH THE INCREASED SHEAR FOR SEVERE WEATHER POTENTIAL. 65 THE LOCATION OF THE FRONTAL BOUNDARY EARLY FRIDAY EVENING WILL BE A DETERMINING FACTOR ON THE PLACEMENT OF THE HIGHEST CHANCES OF PRECIPITATION. HAVE CONTINUED TO HIGHLIGHT NORTHEAST AND EAST CENTRAL KANSAS WHICH IS LIKELY TO STILL BE AHEAD OF THE FRONT ATTM. THE NAM AND THE GFS DIFFER ON TIMING BUT CONVECTIVE OUTFLOW MAY CHANGE THE WIND FIELDS ANYWAY. THE UPPER TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL TRANSLATE EASTWARD IN THE 06Z-12Z SATURDAY TIME PERIOD. THE FRONT WILL PUSH INTO SOUTHERN KANSAS AND FOCUS THUNDERSTORMS ALONG IT. ANOTHER CONCERN MAY BE HEAVY RAINFALL WITH THE TRAINING OF STORMS SOUTHEAST OF THE TURNPIKE WHERE PRECIPITABLE WATER VALUES WILL EXCEED 2 INCHES. DEPENDING ON HOW FAR SOUTH THE FRONT MOVES INTO SOUTHEAST KANSAS BY SATURDAY MORNING WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS FOR THE EARLY MORNING HOURS IN EAST CENTRAL KANSAS. TEMPERATURES WILL COOL OFF BEHIND THE FRONT FOR THE WEEKEND WITH COOL ADVECTION AND HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS. HIGHS SATURDAY AND SUNDAY IN THE LOW TO MID 80S AND LOWS SUNDAY MORNING NEAR 60. MOISTURE AND INSTABILITY SET UP ACROSS WESTERN KANSAS MONDAY NIGHT AND TUESDAY. TUESDAY NIGHT THE LOW LEVEL JET INCREASES TO AROUND 30 KTS WITH A SHORTWAVE TROUGH MOVING EAST FROM THE ROCKIES. LIFT ASSOCIATED WITH THE JET MAY TOUCH OFF SOME SCATTERED THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING AS IT BECOMES SOUTHWEST. THE TROUGH PLACEMENT VARIES WITH THE GFS MORE CONSERVATIVE AND WEAKER THAN THE ECMWF GIVEN THIS UNCERTAINTY FOR LATE NEXT WEEK WILL ONLY GO WITH SMALL CHANCES OF PRECIPITATION AT THIS TIME. THE ECMWF BREAKS DOWN THE RIDGE AND MOVES THE TROUGH THROUGH WHILE THE GFS DOES NOT. TEMPERATURES WILL WARM BACK UP INTO THE LOWER 90S TUESDAY AND WEDNESDAY THEN IN THE UPPER 80S TO NEAR 90 ON THURSDAY. LOWS MAINLY IN THE 60S TO LOWER 70S. 53 && .AVIATION... SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR TOP/FOE AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION MIXES OUT. CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING FROM THE NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL TAF SITES THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH JUST WHERE THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF THIS POSSIBILITY TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD INCREASE TO AROUND 45KT OVERNIGHT FOR SOME MODERATE WIND SHEAR...MIXING OUT BY MID MORNING FRIDAY. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 26, 10:57 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1057 AM CDT THU JUN 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1057 AM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO OCCUR IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS. MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 26, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 NE JAMESTOWN 39.62N 97.83W
06/26/2008 M1.00 INCH CLOUD KS LAW ENFORCEMENT
1 INCH DIAMETER HAIL REPORTED BY LAW ENFORCEMENT
&&
BLAIRSpecial weather statement, Jun 26, 6:09 PM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 609 PM CDT THU JUN 26 2008 KSZ022-023-270000- POTTAWATOMIE-RILEY- 609 PM CDT THU JUN 26 2008 THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 9 MPH ACROSS PORTIONS OF EASTERN RILEY AND WESTERN POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TUTTLE CREEK STATE PARK... MANHATTAN... WESTMORELAND AND ST. GEORGE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM FRIDAY MORNING. STARK
Local storm report, Jun 26, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 NNW WATERVILLE 39.77N 96.79W
06/26/2008 M4.00 INCH MARSHALL KS PUBLIC
DELAYED REPORT FROM NSSL SHAVE PROJECT.
&&
STARKLocal storm report, Jun 26, 6:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 NE JAMESTOWN 39.64N 97.81W
06/26/2008 M1.75 INCH CLOUD KS PUBLIC
&&
BLAIRLocal storm report, Jun 26, 6:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 SW JAMESTOWN 39.59N 97.87W
06/26/2008 E1.00 INCH CLOUD KS PUBLIC
1 INCH DIAMETER HAIL AND VERY HEAVY RAIN
&&
BLAIRLocal storm report, Jun 26, 6:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL JAMESTOWN 39.60N 97.86W
06/26/2008 E1.00 INCH CLOUD KS LAW ENFORCEMENT
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Jun 26, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 26, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 48 min |
| Jun 26, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 26, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| Jun 26, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| Jun 26, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 49 min |
| Jun 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 15 min |
| Jun 26, 5:43 PM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 3 hr |
| Jun 26, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 61 min |
| Jun 26, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 66 min |
| Jun 26, 6:15 PM CDT | Flash Flood Warning | TOP | Cloud, Republic | 4 hr |
| Jun 26, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.